Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

122 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can slight overdose of Paracetamol cause harm to a child?

Answered by
Dr.
Dr. Omprakash Ashokrao Deshmukh

Pediatrician

Practicing since :2008

Answered : 631 Questions

default
Posted on Tue, 2 Sep 2014 in Child Health
Question: Hello Doctor...My daughter 2.5 years old was suffering from fever. In the morning we got calpol 250mg for her. Being in XXXXXXX the label said different to the measuring cup provided. Labelling said 10-15mg/kg per dose whereas the lid just had 2.5 & 5. I didnt realise the measuring cup was meant to be in ml. I just realised that XXXXXXX per dose for 2.5 yr child should be 5ml. In the morning i gave her 10ml paracetamol (twice the XXXXXXX dose) and in the night i just gave her 15ml (thrice the XXXXXXX dose) instead of just 5ml. Total intake today is 25ml. I just realized the difference between measuring cup and label....

Should i be concerned...is it harmful for my 2.5 yr girl..? Will it affect my liver....i am getting very restless. Should i take her to nearby hospital? Pls advise asap...
doctor
Answered by Dr. Omprakash Ashokrao Deshmukh 14 minutes later
Brief Answer:
need not to worry

Detailed Answer:
Thanks for the query.
Dose depends upon weight of the child , so please provide me the weight.
Toxic dose of paracetamol is more than 150mg /kg /dose.
Below this toxicity is less likely but you better be careful if you found something wrong like nausea and vomiting.

Syp. calpol contains 250mg of paracetamol in each 5ml and the dose 10 to 20 mg/kg.
It means that you can give 2.5 to 3.5ml for baby weighing 10kg.

Now you should avoid more dose, just do the cold sponging for fever till next 10 to 12 hours.
Hope i helped you.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Omprakash Ashokrao Deshmukh 16 minutes later
Thanks so much Doc. Are you sure, i dont need to take her to A&E this midnight? I cant believe i made such a silly mistake.

Her weight is between 15 -17 kg, when i weight her about a month back...dont think she would be below 15kg now anyway.

She has gone to sleep now (night time). After 1 hour giving the last dose (15ml dose). Hope that is ok. I dont assume her to be drowsy or any reactions yet...but if she has good night nap, i hope it will be ok. Will keep an eye out on her whole night. i wont give her any calpol tomm. I will also look for any other symptoms.

Should i be worried (considering her age, weight and XXXXXXX dose given in a single day (25ml) ?
doctor
Answered by Dr. Omprakash Ashokrao Deshmukh 7 minutes later
Brief Answer:
absolutly no need to worry.

Detailed Answer:
Thanks for the follow up.
I can assure you there is no need to worry.
As you told me the weight is 15 to 17 kg, it means that she has recieved the dose in the range of 80 to 90mg/kg which is far below the toxic dose (already mentioned).

So i do not think there will be any problem.
Do not worry , take care of your child.
Hope her a speedy recovery.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  
Medical Topics

Recent questions on  Liver

doctor1 MD

my husband was diagnosed with hemochromotosis in June 2013, after 8 hospital stays and numerous test he now has liver failure, diabetes and stage D heart failure. His EF rate was betweeen 5-10% now at 20% according to latest Echo, but he can barely walk or talk without being winded. He is on the liver and transplant list as a 1B waiting at home on dobutomine, how long can one stay on the drug without damage to organs? The dr wants to do a right heart cath to measure pressures now sure why...thanks

doctor1 MD

good morning, I am 54 and have crohns disease, just 2 days ago my brother who is 39 has also been diagnosed with crohns disease, my other brother who is 51, had a operation on his liver to remove/drain away an abcess, he was in hospital for a week and told to stay off work for 3 months, is this a sign of crohns disease

doctor1 MD

Dr. sandeep lakhtakia in hyderbad
sir, i have liver desease since last two and half years, i am taking medicine1. alcolive bd 2. ursocol 300 bd 3. amlicure bd also mild diffuse fatty liver due alcohal, i came from channai last knight thru bus and having rear pain just right to 3rd to 4th rib in the back, i have a dought is there any further detoriation in my liver, though the blood result is ok except total billirium is 1.6 mg/dl also i want to visit u pl. tell me the time when i should meet u.
Dr. S pal has advise me.
ss verma, begumpet airport

doctor1 MD

I have been having symptoms that no one can diagnose for about two years. Assuming no rare disease, and no microbes or parisites, i believe 99.99 of all of my symptoms are related to my vagus nerve and digestive system as a whole!Now with that being said about on oct 14th i went out for some beers to watch a football game. I hardly ever drink though!!!!That night and next day i had all over body itching and have had it ever since!!About two days earlier my throat was hurting and i remember two days before that my teacher told me she was sick!!I have had the sore throat ever since then(about seven weeks), then out of nowhere on about NOV 8th my joints and muscles and bones have become very tender and ache, in particular my hands and wrists and knees and hips.!!!I have a high GGT liver enzyme with all other liver numbers normal, Low vitamin D in the past and now i found out that my Autonuclear test was positive when i asked to be tested for lupus!!!They did other autoimmune tests and they were normal!!!Never had any throat cultures done!!My doctor thinks that my throat hurts because of heartburn at night!!I am very concerned about the joint pain and the sore throat and NON stop itching that is NOW waking me up at night as of last night!!PLEASE HELP as the Veterans ADMIN sucks!!!!!

doctor1 MD

I HAVE TINGLING PAIN IN MY RIGHT SIDE BELOW THE RIB CAGE . BUT ONLY WHEN I SIT IT GOING COMPLETELY AWAY WHEN I LAY DOWN?

doctor1 MD

I have been taking atorvastatin 40 mg for 4 months - through carotid endarterectomy surgery - with horrible subjective side effects which, objectively, include very low hematocrit of 32.9% and other low red blood cell counts. Primary Care...

doctor1 MD

Hi Doctor, I am xxxxxxx XXXXXXX from XXXXXXX Age 38 years. Last month i have got my LFT done where SGPT was 132 and SGOT was 82 because i consume liquor on a regular basis thats why got those test done; but all of sudden i realized that last week...